Ecstasy Intoxication: An Overlap Between Serotonin Syndrome and Neuroleptic Malignant Syndrome
Meltem Demirkıran, Joseph Jankovic, Joel M. Dean
Clinical Neuropharmacology April 1, 1996 DOI: 10.1097/00002826-199619020-00004 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case report and literature review Peer reviewed |
|---|---|
| Sample size | 16 |
| Population | A 19-year-old woman and 15 other cases reported in the literature |
| Intervention | MDMA |
| Topics | MDMA Serotonin |
| Citations | 94 |
| Key findings | A 19-year-old woman developed overlapping neuroleptic malignant syndrome and serotonin syndrome after a single MDMA exposure. A review of 15 other published cases indicates that MDMA use can cause serious neurotoxicity, including fatal outcomes, according to the authors. |
Abstract
3,4-Methylenedioxymethamphetamine (MDMA), also known as "ecstasy" is a popular recreational drug with potential for abuse. Although its neurotoxic effects have been established in animal studies, the acute and long-term effects of this serotonergic agent in humans are still unknown. We describe a 19-year-old woman with overlapping symptoms of neuroleptic malignant syndrome and serotonin syndrome after a single exposure to MDMA. We also review 15 other cases reported in the literature to draw attention to the serious neurotoxicity, including fatal outcomes, caused by the use of this increasingly popular, illicit drug.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 13
- Cardiovascular and neuroendocrine effects and pharmacokinetics of 3, 4-methylenedioxymethamphetamine in humans. Journal of Pharmacology and Experimental Therapeutics July 1, 1999
- A Comprehensive Review of MDMA and GHB: Two Common Club Drugs Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy December 1, 2001
- Fatal multi-organ failure after suicidal overdose with MDMA, `Ecstasy': case report and review of the literature Human & Experimental Toxicology February 1, 1999
- 3,4-Methylenedioxymethamphetamine (MDMA, Ecstasy) and Driving Impairment Journal of Forensic Sciences November 1, 2001
- Illicit Stimulant Use in Humans Is Associated with a Long-Term Increase in Tremor PLoS One December 18, 2012
and 8 more in the library